Virginia, 2013

Flash Flood in Virginia, June 28, 2013

June 28, 2013 · NWS LWX · 1 event in 1 county or zone

High pressure was anchored off shore while low pressure spun over the Great Lakes. A shortwave trough moved over the region initiating showers and thunderstorms in vicinity of a surface trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was anchored off shore while low pressure spun over the Great Lakes. A shortwave trough moved over the region initiating showers and thunderstorms in vicinity of a surface trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 1:11 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 28, 1:11 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT FRI JUN 28 2013

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL REMAIN PARKED OFFSHORE THIS WEEKEND. A
TROUGH OF LOW PRESSURE WILL IMPACT THE AREA THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING
FOR LOCATIONS NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE REST OF THE
FORECAST AREA. PREVIOUS DISCUSSION FOLLOWS.

CURRENT ANALYSIS SHOWS A SURFACE TROUGH OVER THE REGION THIS
AFTERNOON WHILE UPPER-LEVEL LOW PRESSURE REMAINS OVER THE GREAT
LAKES. A SHORTWAVE WILL ROTATE AROUND THE UPPER-LEVEL LOW...PASSING
THROUGH OUR AREA LATE THIS AFTERNOON AND EVENING.

THE SHORTWAVE HAS INCREASED DEEP LAYER SHEAR...A SOUTHWEST FLOW HAS
USHERED IN WARM AND HUMID CONDITIONS...CAUSING MODERATE AMOUNTS OF
INSTABILITY. LATEST MESOANALYSIS SHOWS 1500-2500 J/KG OF MLCAPE
ACROSS THE CWA WITH THE HIGHEST AMOUNTS SOUTH AND EAST OF THE
SURFACE TROUGH OVER NORTHERN AND CENTRAL VIRGINIA INTO SOUTHERN
MARYLAND.

THE SHORTWAVE...SURFACE TROUGH AND OUTFLOW BOUNDARIES FROM
CONVECTION WILL ACT AS LIFTING MECHANISMS TO PRODUCE MORE SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING. WITH STRENGTHENING
SHEAR PROFILES ALONG WITH COLD AND DRY AIR ADVECTION AT THE
MID-LEVELS...THERE IS A THREAT FOR DAMAGING WIND GUSTS AND LARGE
HAIL IN ANY THUNDERSTORMS THAT DO DEVELOP. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE THROUGH 9 PM THIS EVENING. CONVECTION
WILL BE IN CLUSTERS FOR MOST OF THE AREA...BUT IT MAY BECOME MORE
ORGANIZED FURTHER EAST WHERE INSTABILITY WILL BE A BIT HIGHER.
ISOLATED TORNADOES CANNOT BE RULED OUT IN THE STRONGER
STORMS...ESPECIALLY NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS
WHERE THE SURFACE FLOW MAY BE BACKED TOWARD THE SOUTH OR
SOUTHEAST.

THE SHORTWAVE WILL MOVE AWAY FROM THE AREA TONIGHT AND WITH THE LOSS
OF DAYTIME HEATING...CONVECTION SHOULD DISSIPATE. MOST AREAS MAY END
UP DRY OVERNIGHT. PATCHY FOG IS EXPECTED...SOME MAY BE DENSE DUE TO
RAINFALL THIS AFTERNOON/EVENING AND RADIATIONAL COOLING IN SHELTERED
VALLEYS AND RURAL AREAS.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
THE SURFACE TROUGH WILL REMAIN OVERHEAD SATURDAY WHILE AN
UPPER-LEVEL TROUGH DIGS SOUTHWARD ACROSS THE MIDWEST INTO THE
TENNESSEE VALLEY. SHORTWAVES WILL BE ROTATING AROUND THE TROUGH AND
TIMING OF THESE SHORTWAVES IS TRICKY THIS FAR OUT...BUT LATEST
GUIDANCE SUGGESTS THAT OUR CWA MAY BE IN BETWEEN SHORTWAVES.
THEREFORE...CONVECTION MAY NOT BE AS WIDESPREAD.
HOWEVER...SUFFICIENT SHEAR PROFILES AND MODERATE INSTABILITY WILL
EXIST ALONG WITH THE SURFACE TROUGH ACTING AS A LIFTING MECHANISM.
THEREFORE...SCATTERED THUNDERSTORMS ARE POSSIBLE AND SOME MAY
CONTAIN LOCALLY DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAINFALL.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING PEAK HEATING HOURS
SATURDAY AFTERNOON AND EVENING. CONVECTION SHOULD DISSIPATE SATURDAY
NIGHT...BUT A FEW SHOWERS CANNOT BE RULED OUT WITH THE SURFACE
TROUGH OVERHEAD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SUNDAY...THE LONG WAVE TROUGH WILL BE REMAIN OVER THE OHIO VALLEY AS
THE BERMUDA HIGH INTENSIFIES. MULTIPLE DISTURBANCES WILL BE ROTATING
AROUND THE TROUGH TO OUR WEST. AS THE TROUGH CONTINUES TO DIG SOUTH
SUNDAY...GFS AND ECWMF FCST AN 85 KT JET TO MOVE ACROSS THE
APPALACHIAN MTNS. THIS MAY INCREASE THE COVERAGE OF DIURNAL SHOWERS
AND THUNDERSTORMS AS UPPER LEVEL DIVERGENCE INCREASES. AT THE
SFC...STATIONARY FRONT FROM PSEUDO COLD FRONT THAT MOVED THROUGH
THURS... WILL ACT AS A TRIGGER FOR THUNDERSTORM DEVELOPMENT. BERMUDA
HIGH WILL CONTINUE TO ADVECT HIGHER DEWPOINTS AND SOUTHERLY FLOW TO
THE REGION. SIMILAR TO THE PREVIOUS FEW DAYS...MARGINAL INSTABILITY
AND MOISTURE WILL POSE A THREAT FOR ISOLATED DAMAGING WIND GUSTS.

AS THE UPPER LEVEL LOW MEANDERS OVER THE OHIO VALLEY AND A
STATIONARY BOUNDARY STALLS EAST OF THE BLUE RIDGE THROUGH NEXT WEEK
HEAVIER SHOWERS WILL BE POSSIBLE ACROSS THE MID ATLANTIC. DIURNAL
SHOWERS AND THUNDERSTORMS AND PWAT VALUES 1.5-1.8 INCHES WILL POSE A
THREAT FOR FLASH FLOODING ACROSS AREAS EAST OF THE BLUE RIDGE.
CONSISTENCY IN LONG RANGE MODELS DEPICT TROUGH TO EJECT
NORTHEASTWARD BY THE END OF NEXT WEEK.

ALBEIT SOUTHERLY FLOW AROUND THE BERMUDA HIGH...HIGH TEMPS AT THIS
TIME WILL BE NEAR NORMAL DUE TO WET AND CLOUDY CONDITIONS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT.
THE BEST CHANCE FOR THE SEVERE WEATHER WILL BE THROUGH 9 PM THIS
EVENING. BRIEF VSBY/CIG REDUCTIONS TO IFR LEVELS ARE POSSIBLE IN
ANY CONVECTION.

PATCHY FOG IS POSSIBLE TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL. IFR CIGS/VSBYS ARE POSSIBLE IN PATCHY DENSE FOG.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HAIL AND HEAVY RAINFALL. BRIEF MVFR/IFR
CIGS/VSBYS ARE POSSIBLE IN CONVECTION.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MOST OF THE
PERIOD. MVFR/IFR CONDITIONS POSSIBLE IN HEAVY SHOWERS AND PATCHY FOG
DURING THE OVERNIGHT HOURS.

&&

.MARINE...
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL...AND EVEN THE POSSIBILITY OF AN ISOLATED
WATERSPOUT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH
9 PM. SPECIAL MARINE WARNINGS WILL LIKELY BE WARRANTED. CONVECTION
WILL LIKELY DISSIPATE OVERNIGHT.

SOUTHERLY FLOW WILL CONTINUE DURING THE WEEKEND AND NEXT WEEK.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS WELL AS HEAVY RAIN
ALONG A STATIONARY BOUNDARY THAT WILL BE LOCATED NEAR THE WATERS
AT THIS TIME. THUNDERSTORMS MAY CONTAIN GUSTY WINDS...FREQUENT
LIGHTNING AND PERHAPS EVEN AN ISOLATED WATERSPOUT.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES CONTINUE TO STAND AT 1/2 TO 3/4 FT ABV NORMAL.
NO ISSUES WERE NOTED WITH THE RECENT HIGH TIDE CYCLE THIS
MORNING...WHICH IS THE HIGHER OF THE TWO HIGH TIDES. ANOMALIES
SHOULD REMAIN NEARLY STEADY AROUND 1/2 TO 3/4 FT ABOVE NORMAL
THROUGH THE NEXT HIGH TIDE CYCLE TONIGHT. THIS SHOULD KEEP WATER
LEVELS BELOW THRESHOLDS FOR MINOR COASTAL FLOODING...BUT ANOMALIES
WILL HAVE TO BE WATCHED THROUGH TONIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...LASORSA/HTS/HAS
Hazardous weather outlook, Jun 28, 5:35 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT FRI JUN 28 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
635 PM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.
THUNDERSTORMS WILL CONTINUE THROUGH MID EVENING. SOME OF THESE
STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE
HAIL. HEAVY RAINFALL MAY ALSO LEAD TO FLASH
FLOODING...PARTICULARLY ACROSS THE WASHINGTON-BALTIMORE METRO
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON
SATURDAY AND SUNDAY. EACH DAY...A FEW OF THESE STORMS MAY BE
SEVERE.

IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE SUNDAY
THROUGH TUESDAY DUE TO REPEATED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED SATURDAY...AND POSSIBLY
SUNDAY AS WELL.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
635 PM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING
FOR LOCATIONS NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS. A SEVERE
THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 9 PM THIS EVENING FOR
THE REST OF THE OUTLOOK AREA. THUNDERSTORMS WILL CONTINUE THROUGH
MID EVENING. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING
DAMAGING WINDS GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SATURDAY. A
FEW OF THESE STORMS MAY SEVERE.

IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE SUNDAY
THROUGH TUESDAY DUE TO REPEATED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT THIS AFTERNOON AND EVENING...AND
MAY BE NEEDED AGAIN SATURDAY.

In the hours before

Local storm report, Jun 28, 5:23 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     1 ENE BAILEYS CROSSROAD 38.85N  77.12W
06/28/2013                   ARLINGTON          VA   911 CALL CENTER

            A LARGE TREE FELL ON AN APARTMENT BUILDING CAUSING
            SIGNIFICANT DAMAGE TO THE THIRD FLOOR

&&

EVENT NUMBER LWX1300573

BIRCHFIELD
Local storm report, Jun 28, 5:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 E BARCROFT            38.86N  77.07W
06/28/2013  E0.75 INCH       ARLINGTON          VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1300574

STRONG
Local storm report, Jun 28, 5:46 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 NE BUSHWOOD           38.31N  76.76W
06/28/2013                   ST. MARYS          MD   TRAINED SPOTTER

            ELECTRIC POLE SNAPPED NEAR THE INTERSECTION OF HURRY
            ROAD AND ROUTE 238. SEVERAL LARGE LIMBS DOWN AS WELL.

&&

EVENT NUMBER LWX1300575

BIRCHFIELD
Local storm report, Jun 28, 5:46 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 NE BUSHWOOD           38.31N  76.76W
06/28/2013                   ST. MARYS          MD   TRAINED SPOTTER

            ELECTRIC POLE SNAPPED NEAR THE INTERSECTION OF HURRY
            ROAD AND ROUTE 238. SEVERAL LARGE LIMBS DOWN AS WELL.

&&

EVENT NUMBER LWX1300575

KCS
Local storm report, Jun 28, 6:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
722 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             FRANCONIA               38.77N  77.16W
06/28/2013  E0.75 INCH       FAIRFAX            VA   AMATEUR RADIO

&&

EVENT NUMBER LWX1300576

STRONG
Local storm report, Jun 28, 6:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 WSW ROSE HILL         38.78N  77.13W
06/28/2013  E0.75 INCH       FAIRFAX            VA   AMATEUR RADIO

&&

EVENT NUMBER LWX1300577

STRONG

The radar

The Sterling radar (KLWX), 41 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfax

When
June 28, 6:25 PM EST to 8:25 PM EST
Where
Fairfax County, 1.22 mi N of Belle Haven to 1.25 mi N of Belle Haven
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.798, -77.071

There was a street flooded in Huntington from Cameron Run.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461354.